Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 1, NWS Cheyenne, WY

January 1, 2019Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 1, 2019, 7:53 PM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2019, 7:53 PM MST (02:53 UTC)
Expired
Jan 2, 2019, 8:00 AM MST
In force
12 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 8:55 PM MSTHIGH SUST WINDS 419 S Wheatland, WYBORDEAUX WYDOT SITE. AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 855 PM MST. PEAK SUSTAINED WIND 45 MPH. PEAK GUST 55 MPH.
Jan 1, 9:05 PM MSTHIGH SUST WINDS 419 S Wheatland, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS OVER 40 MPH FOR PAST 1.5 HOURS.
Jan 2, 2:53 AM MSTEXTR WIND CHILL -325 W Laramie, WYASOS STATION LAR, LARAMIE AIRPORT - LAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS75 KCYS 020253
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
753 PM MST Tue Jan 1 2019

...High winds tonight along I-25 between Chugwater and Wheatland...

WYZ106-021100-
/O.NEW.KCYS.HW.W.0001.190102T0253Z-190102T1500Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
753 PM MST Tue Jan 1 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 8 AM MST Wednesday. 

* TIMING...Now through 8 AM MST Wednesday.

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation traveling along Interstate 
  25. Strong cross winds will result in an elevated blow-over 
  risk for lightweight and high profile vehicles, including 
  campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CW/CH
3 follow-up statements
283 
WWUS75 KCYS 020841
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
141 AM MST Wed Jan 2 2019

...High winds tonight along I-25 between Chugwater and
Wheatland...

... High Wind Watch Alonng I-25 near bordeaux for Thursday. 

WYZ106-030000-
/O.NEW.KCYS.HW.A.0001.190103T1300Z-190104T0100Z/
/O.CON.KCYS.HW.W.0001.000000T0000Z-190102T1500Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
141 AM MST Wed Jan 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
afternoon. 

* TIMING...Now through 8 AM MST Wednesday.

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation traveling along Interstate 
  25. Strong cross winds will result in an elevated blow-over 
  risk for lightweight and high profile vehicles, including 
  campers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
449 
WWUS75 KCYS 020842
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
142 AM MST Wed Jan 2 2019

...High winds tonight along I-25 between Chugwater and
Wheatland...

...High Wind Watch Along I-25 near bordeaux for Thursday.

WYZ106-030000-
/O.CON.KCYS.HW.W.0001.000000T0000Z-190102T1500Z/
/O.CON.KCYS.HW.A.0001.190103T1300Z-190104T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
142 AM MST Wed Jan 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
afternoon.

* TIMING...Now through 8 AM MST Wednesday.

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation traveling along Interstate 
  25. Strong cross winds will result in an elevated blow-over 
  risk for lightweight and high profile vehicles, including 
  campers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
740 
WWUS75 KCYS 021512
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
812 AM MST Wed Jan 2 2019

...High Wind Watch Along I-25 near Bordeaux for Thursday.

WYZ106-030000-
/O.EXP.KCYS.HW.W.0001.000000T0000Z-190102T1500Z/
/O.CON.KCYS.HW.A.0001.190103T1300Z-190104T0100Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
812 AM MST Wed Jan 2 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

* TIMING...Thursday Morning Through Early Thursday evening.  

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation traveling along Interstate 
  25. Strong cross winds will result in an elevated blow-over 
  risk for lightweight and high profile vehicles, including 
  campers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 1, 6:37 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 1, 6:37 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
637 PM MST Tue Jan 1 2019

.UPDATE...
Issued at 629 PM MST Tue Jan 1 2019

With wind chills approaching -20 to -30 in many areas already in
southeastern Wyoming, decided to extend the wind chill advisory to
cover Sierra Madres, Snowies, Laramie Valley, and northern Laramie
Range for overnight tonight. In addition, increased winds in the
grids to reflect these decreasing wind chills. Wind prone areas
are already gusting close to 50 MPH with strengthening pressure
gradients over Wyoming. Gradients may be strong enough to bring
Bordeaux up to High Wind Warning criteria. Will continue to
monitor winds over the next few hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 216 PM MST Tue Jan 1 2019

As a northerly flow aloft turns towards the northwest and a
surface high pressure continues to slide east, the airmass
currently sitting over the region will continue its warming trend.
Overall, low temperatures tonight will not be quite as nippy as
they were last night. The exception will be for the interior
valleys of southeast Wyoming where dangerous wind chills are
expected tonight as cold valley inversions and breezy drainage
winds create wind chills to near 30 below zero. A Wind Chill
Advisory has been issued for these areas.

Winds become elevated across the region Wednesday as a system
moves quickly across the northeast portion of the region. This
weak frontal passage will only serve as a mechanism for ushering
in slightly warmer temperatures and will help mix out some of the
deep, and dense cold air sitting within the interior mountain
valleys.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 216 PM MST Tue Jan 1 2019

As a ridge of high pressure builds into Wyoming from the west, a
strong surface pressure gradient will effect the region,
delivering breezy conditions with wind gusts to 55 mph along the
more wind-prone corridors. Temperatures will also continue their
warming trend as downsloping, and warming winds move across the
High Plains. Temperatures will warm 10 to 15 degrees per day
reaching the mid-40s to mid-50s by Friday. This will be about 15
to 20 degrees above normal for this time of year. Mountain Valleys
along and west of the Laramie Range will retain their valleys
inversions through the period, remaining colder than
aforementioned areas across the High Plains. First signs of a
pattern change comes at the end of the weekend as models hint
towards a more active and progressive pattern for next week. A few
mountains snow showers are expected with the pattern change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM MST Tue Jan 1 2019

VFR prevails through the TAF period w/SKC conditions & light winds
overnight. Breezy conditions developing after 12z Wed.

&&

.FIRE WEATHER...
Issued at 216 PM MST Tue Jan 1 2019

Critical fire weather condiitons are not expected as cold
temperatures and snow cover continue to effect the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory until 8 AM MST Wednesday for WYZ103>106-
     109>116.

NE...None.
&&

UPDATE...CW
SHORT TERM...AB
LONG TERM...AB
AVIATION...CLH
FIRE WEATHER...AL/AB
Hazardous weather outlook, Jan 1, 2:59 PM MST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
259 PM MST Tue Jan 1 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>104-106>114-116>119-
022200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
259 PM MST Tue Jan 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold temperatures will again be likely tonight but the lower wind
speeds should keep wind chills higher.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No active weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

WYZ105-115-022200-
Shirley Basin-Laramie Valley-
259 PM MST Tue Jan 1 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Cold air trapped within valley inversions will combine with
drainage winds to create dangerous wind chills to as much as 30
below zero tonight through Wednesday morning. A Wind Chill
Advisory is in effect from 8 pm tonight through 8 am Wednesday.
Take precautions if working outdoors as extreme wind chills can
cause frostbite or hypothermia quickly.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No active weather is expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 1:41 AM MSTHigh Wind WatchCYSAlbany, Laramie, Platte12 hr
Jan 2, 1:24 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte45 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.